Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 13, NWS San Angelo, TX

May 21, 20195 counties in Texas

NWS San Angelo, TX issued this flash flood warning at May 21, 2019, 12:17 AM CDT for 5 counties in Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2019, 12:17 AM CDT (05:17 UTC)
Expired
May 21, 2019, 4:15 AM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Fisher County, TX, Haskell County, TX, Jones County, TX, Nolan County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 69 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 3:16 AM CDTFLASH FLOOD2 E Rule, TXUS 380, FM 2407 AND FM 2163 CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 179 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2143 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
2.2
Supercell composite
24.1

Open this sounding in Storm Lab

The text

As transmitted.

070 
WGUS54 KSJT 210517
FFWSJT
TXC151-207-253-353-441-210915-
/O.NEW.KSJT.FF.W.0013.190521T0517Z-190521T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
1217 AM CDT Tue May 21 2019

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Haskell County in west central Texas...
  Jones County in west central Texas...
  Nolan County in west central Texas...
  Fisher County in west central Texas...
  Western Taylor County in west central Texas...

* Until 415 AM CDT.

* At 1210 AM CDT, Doppler radar indicated a line thunderstorms 
  producing heavy rain from just west of Rochester to Roby to 
  Colorado City...moving east at 40 mph. These storms will quickly 
  produce 1 to 2 inches of intense rainfall. Two to three inches of 
  rainfall have already fallen across Fisher and Haskell Counties 
  tonight. Areas from Sweetwater to Merkel are saturated from 
  previous rainfall. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Abilene, Sweetwater, Haskell, Stamford, Anson, Hamlin, Roscoe,
  Blackwell, Nolan, Merkel, Rotan, Roby, Rule, Hawley, Lueders,
  Trent, Rochester, Weinert, O'brien and Noodle.

This includes the following low water crossings ...
    US 180 crossing 7 miles west of Roby...
    SH 70 crossing The Draw Southeast of Rotan...
    FM 611 crossing 1 mile west of Rotan...
    FM 2035 crossing Bitter Creek...
    IH 20 frontage roads crossing Towd Creek...
    FM 611 crossing 7 miles west of Rotan...

Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

LAT...LON 3340 9947 3297 9947 3296 9962 3252 9962
      3252 9986 3209 10013 3209 10066 3296 10065
      3296 9999 3340 9999

$$

mkd
3 follow-up statements
530 
WGUS74 KSJT 210630
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
130 AM CDT Tue May 21 2019

TXC151-207-253-353-441-210915-
/O.CON.KSJT.FF.W.0013.000000T0000Z-190521T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Haskell TX-Jones TX-Nolan TX-Fisher TX-Taylor TX-
130 AM CDT Tue May 21 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR
HASKELL...JONES...NOLAN...FISHER AND WESTERN TAYLOR COUNTIES...

At 125 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across much of Haskell county south to Anson...Trent... 
Merkel...to Robert Lee. Movement was east at 30 mph. Additional 
rainfall amounts up to 1 inch are likely. Radar has estimated 3 to 4 
inches of rainfall this evening across Fisher and western and 
northern Haskell counties.  Flash flooding is expected to begin 
shortly.

Some locations that will experience flooding include...
Abilene, Sweetwater, Haskell, Stamford, Anson, Hamlin, Roscoe,
Blackwell, Nolan, Merkel, Rotan, Roby, Rule, Hawley, Lueders, Trent,
Rochester, Weinert, O'brien and Noodle.

LAT...LON 3340 9947 3297 9947 3296 9962 3252 9962
      3252 9986 3209 10013 3209 10066 3296 10065
      3296 9999 3340 9999

$$

mkd
740 
WGUS74 KSJT 210720
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
220 AM CDT Tue May 21 2019

TXC151-207-253-353-441-210915-
/O.CON.KSJT.FF.W.0013.000000T0000Z-190521T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Haskell TX-Jones TX-Nolan TX-Fisher TX-Taylor TX-
220 AM CDT Tue May 21 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR
HASKELL...JONES...NOLAN...FISHER AND WESTERN TAYLOR COUNTIES...

At 214 AM CDT, Doppler radar indicated light showers across the 
warned across the warned area. While additional rainfall amounts of 
1/4 inch or less are expected through 415 AM, radar has estimated 2 
to 4 inches of rainfall over north and western portions of Haskell 
and Fisher Counties, with amounts up to inch across the rest the 
warned area. With saturated soils, flooding of low water crossing 
and low lying areas is likely occurring.

Some locations that will experience flooding include...
Abilene, Sweetwater, Haskell, Stamford, Anson, Hamlin, Roscoe,
Blackwell, Nolan, Merkel, Rotan, Roby, Rule, Hawley, Lueders, Trent,
Rochester, Weinert, O'brien and Noodle.


LAT...LON 3340 9947 3297 9947 3296 9962 3252 9962
      3252 9986 3209 10013 3209 10066 3296 10065
      3296 9999 3340 9999

$$

mkd
342 
WGUS74 KSJT 210838
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
338 AM CDT Tue May 21 2019

TXC353-441-210839-
/O.CAN.KSJT.FF.W.0013.000000T0000Z-190521T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nolan TX-Taylor TX-
338 AM CDT Tue May 21 2019

...THE FLASH FLOOD WARNING FOR NOLAN AND WESTERN TAYLOR COUNTIES IS
CANCELLED...

Widespread flooding is no longer expected to pose a threat. 
Therefore, the Flash Flood Warning has been cancelled.

LAT...LON 3340 9947 3297 9947 3296 9962 3252 9962
      3253 10065 3296 10065 3296 9999 3340 9999

$$

TXC151-207-253-210915-
/O.CON.KSJT.FF.W.0013.000000T0000Z-190521T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Haskell TX-Jones TX-Fisher TX-
338 AM CDT Tue May 21 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR
HASKELL...JONES AND FISHER COUNTIES...

At 329 AM CDT, Doppler radar and automated rain gauges indicated 
that heavy rain was falling over the area. One to four inches of 
rain have fallen in the past six hours, mainly across Fisher 
and Haskell Counties.

In addition, TXDOT reported the following roadways closed due to 
flooding in Haskell County...US-380, FM 2407, and FM 2163.

Some locations that will experience flooding include...
Haskell, Hamlin, Rotan, Roby, Rule, Rochester, and Weinert

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3340 9947 3297 9947 3296 9962 3252 9962
      3253 10065 3296 10065 3296 9999 3340 9999

$$

SK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 20, 11:57 PM CDT, 20 minutes earlier.

Area forecast discussion, May 20, 11:57 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1157 PM CDT Mon May 20 2019

.AVIATION...
/06Z TAFS/

Line of convection across the eastern Permian Basin will shift
across most of the West Central Texas terminals overnight. Will
use latest radar trends for the first guess timing on these
storms. Storms should exit to the east by sunrise, and leave
gusty southwest winds for the daylight hours.

&&

.PREV DISCUSSION... /issued 611 PM CDT Mon May 20 2019/

AVIATION...
/00Z TAFS/

We continue to monitor the convection across the Permian Basin
that is slowly working its way east towards West Central Texas.
Latest hi-res models shift the convection east into the area, but
it may be the early morning hours before the convection reaches
many of the terminal location. Will use that timing for now, and
see if the convection gets a bigger push from convective outflows.
Otherwise, gusty south and southeast winds this evening will
continue, shifting to the west as the pacific front moves through
the area on Tuesday morning.

PREV DISCUSSION... /issued 327 PM CDT Mon May 20 2019/

SHORT TERM...
(Tonight)

.Particularly Dangerous Situation...

All model indicators point to a particularly dangerous situation
developing, across much of West Central Texas, this afternoon and
tonight. With model forecast CAPEs in 5000 J/kg range and bulk
shear in range of 45 to 55 knots, conditions are most favorable
for very large hail, damaging winds, and strong tornadoes. The
Storm Prediction Center continues to highlight much of West
Central Texas in a High or Enhanced risk area. The best indication
for timing is now through late tonight. Locations along and north
of a San Angelo to Brownwood are most at risk this evening. After
midnight, the severe thunderstorms threat will slowly diminish, as
the upper trough moves over Texas.

(Tuesday)

.Thunderstorms Ending...

As the Upper trough moves east, the potential for severe
thunderstorms will shift east of our area. By noon Tuesday, all
shower and thunderstorm activity will be east of West Central
Texas.

LONG TERM...
(Tuesday Night through Monday)

.Dry with Rain Chances Returning...

With lots of tasks going on this afternoon, we did not make
significant changes to the long term forecast. After a day or two
of dry weather, another upper low to our west will move into a
position near the Four Corners region of CONUS. This position will
produce southwest flow aloft over Texas. Minor disturbances
embedded in the flow aloft may initiate mainly afternoon and
evening thunderstorms, beginning Wednesday night and continuing
through Friday night. Currently, this holiday weekend looks dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 61  78  59  89 /  80  20   0  10
San Angelo 	 60  82  59  91 /  60  10   0  10
Junction 	 65  85  63  91 /  40  20   0   0
Brownwood 	 64  80  62  87 /  70  40   0   0
Sweetwater 	 59  76  59  88 /  80   0   0  10
Ozona      	 59  82  61  88 /  50   0   0  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM CDT Tuesday for Brown-Callahan-Coke-
Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-Mason-
McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-Shackelford-
Sterling-Sutton-Taylor-Throckmorton-Tom Green.

&&

07
Hazardous weather outlook, May 20, 2:57 PM CDT, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
257 PM CDT Mon May 20 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-212000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
257 PM CDT Mon May 20 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible this afternoon and into tonight
across all of West Central Texas. Very large hail, strong
tornadoes, and damaging winds are the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional severe thunderstorms are possible early Tuesday
morning mainly across the eastern half of West Central Texas. The
main hazards are large hail, damaging winds, and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon.

In the hours before

Local storm report, May 20, 10:20 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1020 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     FUNNEL CLOUD     2 NNE GANNON            32.59N 100.47W
05/20/2019                   FISHER             TX   TRAINED SPOTTER

            FUINNEL CLOUD WAS REPORTED.

&&
Local storm report, May 20, 10:21 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1021 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HAIL             ROTAN                   32.85N 100.46W
05/20/2019  E1.75 INCH       FISHER             TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS GOLF BALL SIZE HAIL
            IN THE CITY OF ROTAN.

&&
Local storm report, May 20, 10:23 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1023 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HAIL             4 W ROTAN               32.86N 100.54W
05/20/2019  E2.75 INCH       FISHER             TX   TRAINED SPOTTER

            BASEBALL SIZE HAIL WAS REPORTED 4 MILES WEST
            OF ROTAN.

&&
Local storm report, May 20, 10:36 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1036 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     TORNADO          SAGERTON                33.08N 99.95W
05/20/2019                   HASKELL            TX   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED A BRIEF TORNADO
            NEAR SAGERTON.

&&
Special weather statement, May 20, 11:42 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1142 PM CDT Mon May 20 2019

TXZ076-210515-
Crockett TX-
1142 PM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CROCKETT COUNTY
UNTIL 1215 AM CDT...

At 1141 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Rankin to 10 miles
southeast of Bakersfield. Movement was east at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

These storms will remain over mainly rural areas of north central
Crockett County, including the following locations... I-10 Near The
Crockett-Pecos County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3108 10223 3108 10170 3069 10177 3070 10181
      3076 10184 3086 10185 3089 10189 3092 10187
      3099 10199 3098 10201 3100 10204 3099 10209
      3101 10219 3100 10219 3103 10220 3105 10225
TIME...MOT...LOC 0441Z 268DEG 35KT 3110 10204 3077 10218

PO
Special weather statement, May 21, 12:15 AM CDT, 2 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1215 AM CDT Tue May 21 2019

TXZ049-054-098-099-113-127-210615-
Haskell TX-Throckmorton TX-Fisher TX-Nolan TX-Jones TX-Taylor TX-
1215 AM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL...JONES...NORTHERN
NOLAN...FISHER...NORTHWESTERN TAYLOR AND NORTHWESTERN THROCKMORTON
COUNTIES UNTIL 115 AM CDT...

At 1214 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Old Glory to near Colorado
City. Movement was east at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Rochester and Wastella around 1230 AM CDT.
  Roscoe and O'brien around 1235 AM CDT.
  Weinert around 1245 AM CDT.
  Sweetwater around 1250 AM CDT.
  Trent and Millers Creek Reservoir around 110 AM CDT.
  Merkel and Noodle around 115 AM CDT.

Other locations impacted by these storms include Funston, The
Intersection Of Us-
180 And Ranch Road 126, Hitson, Tuxedo, Gannon, Lake Sweetwater,
Busby, Capitola, Us-277 Near The Haskell-Knox County Line and Jud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 400 AM CDT for west central
Texas.

LAT...LON 3240 10004 3235 10066 3296 10065 3296 9999
      3340 9999 3340 9930 3339 9930
TIME...MOT...LOC 0514Z 256DEG 38KT 3329 10008 3240 10079

SJH

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:47 PM CDTTornado Warning Tornado observedSJTFisher, Nolan43 min
May 20, 8:49 PM CDTSevere Thunderstorm WarningSJTFisher, Jones41 min
May 20, 8:54 PM CDTTornado WarningSJTFisher36 min
May 20, 9:22 PM CDTTornado WarningSJTFisher, Jones23 min
May 20, 9:28 PM CDTSevere Thunderstorm WarningSJTFisher, Jones47 min
May 20, 9:40 PM CDTTornado WarningSJTFisher, Jones35 min
May 20, 9:43 PM CDTTornado WarningSJTFisher32 min
May 20, 9:52 PM CDTTornado WarningSJTHaskell23 min
May 20, 9:59 PM CDTTornado Warning Considerable damage threatSJTFisher, Jones31 min
May 20, 10:06 PM CDTTornado WarningSJTFisher24 min
May 20, 10:17 PM CDTTornado WarningSJTHaskell, Jones28 min
May 20, 10:23 PM CDTSevere Thunderstorm WarningSJTFisher, Jones22 min
May 20, 10:39 PM CDTTornado WarningSJTHaskell36 min
May 20, 10:55 PM CDTAreal Flood AdvisorySJTFisher, Haskell, Jones3 hr
May 20, 10:59 PM CDTSevere Thunderstorm WarningSJTHaskell46 min
May 20, 11:18 PM CDTSevere Thunderstorm WarningSJTFisher, Jones57 min
May 20, 11:42 PM CDTSpecial Weather StatementSJTUpton33 min
May 21, 12:15 AM CDTSpecial Weather StatementSJTFisher, Haskell, Jones60 min
May 21, 12:18 AM CDTSpecial Weather StatementSJTCrockett27 min
May 21, 12:27 AM CDTSevere Thunderstorm WarningSJTCoke, Sterling48 min
May 21, 12:49 AM CDTTornado WarningSJTCrockett26 min
May 21, 1:10 AM CDTAreal Flood AdvisorySJTCoke, Irion, Sterling, Tom Green3 hr
May 21, 1:18 AM CDTSpecial Weather StatementSJTCrockett42 min
May 21, 1:23 AM CDTSpecial Weather StatementSJTIrion22 min
May 21, 1:26 AM CDTSpecial Weather StatementSJTCallahan, Jones, Nolan, Shackelford, Taylor49 min
May 21, 1:33 AM CDTTornado WarningSJTCrockett, Irion, Schleicher12 min
May 21, 1:39 AM CDTTornado WarningSJTCrockett, Irion, Schleicher21 min
May 21, 1:45 AM CDTAreal Flood AdvisorySJTCrockett3 hr
May 21, 1:55 AM CDTAreal Flood AdvisorySJTCallahan, Shackelford, Taylor, Throckmorton3 hr
May 21, 2:12 AM CDTSpecial Weather StatementSJTTom Green33 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.